Oregon, 2009Lightning Strike in Oregon, May 31, 2009
May 31, 2009 · NWS MFR · 1 event in 1 county or zone
Moist monsoonal air combined with strong surface heating allowed scattered thunderstorms to develop this day. While the thunderstorms were not severe, frequent lightning strikes caused structural damage and injuries when one of the thunderstorms moved through an urban area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist monsoonal air combined with strong surface heating allowed scattered thunderstorms to develop this day. While the thunderstorms were not severe, frequent lightning strikes caused structural damage and injuries when one of the thunderstorms moved through an urban area. Heavy rain led to local urban flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 31, 2:10 PM PST, 4 hours 50 minutes earlier.
Area forecast discussion, May 31, 2:10 PM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
310 PM PDT SUN MAY 31 2009
.DISCUSSION...THE GFS MODEL IS CONTINUING ITS RECENT EXCELLENT
PERFORMANCE AS RADAR IMAGERY SHOWS THE FOCUS OF THUNDERSTORMS HAS
INDEED SHIFTED ABOUT 50 MILES EASTWARD FROM YESTERDAY...TO THE CASCADE
CREST AND EAST SIDE. THERE IS STILL IMPRESSIVE CUMULUS DEVELOPMENT
OVER SOUTHWEST SISKIYOU COUNTY AND THE SISKIYOUS WITH SCATTERED
THUNDERSTORMS ALSO FORECAST FOR LATE THIS AFTERNOON AND THIS
EVENING FROM WESTERN SISKIYOU COUNTY INTO EASTERN
JOSEPHINE...JACKSON AND EASTERN DOUGLAS COUNTY. THUNDERSTORMS WILL
BE ACCOMPANIED BY HEAVY RAIN...HAIL AND ERRATIC WIND GUSTS OF 40
TO 50 MPH.
THERE IS THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGH THE
NEXT 7 DAYS. THE EXPECTED DURATION OF THIS UPPER LEVEL PATTERN IS
VERY UNUSUAL. THE DOMINANT FEATURE IS AN UPPER LEVEL TROUGH
CENTERED NEAR 38N 137W. IT WILL MAKE VERY SLOW PROGRESS TOWARD
CALIFORNIA THROUGH THE WEEK. AS IT DOES...THE COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL INCREASE WITH A TRANSITION TOWARD MORE OF
THE CELLS BEING SHOWERS RATHER THAN THUNDERSTORMS. SOUTHERLY MID
AND UPPER LEVEL FLOW WILL BACK TO EASTERLY BY TUESDAY. THIS WILL
RESULT IN THE GREATEST COVERAGE OF THUNDERSTORMS EAST OF THE
CASCADES. THE INCREASED COVERAGE OF SHOWERS WILL ACT ALONG WITH
MORE ABUNDANT CLOUD COVER TO BRING A GRADUAL COOLING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS THIS EVENING WILL BE
SCATTERED TO NUMEROUS FROM WESTERN SISKIYOU COUNTY NORTHWARD AND
EASTWARD WITH A FOCUS FROM THE CASCADE CREST EASTWARD. STORMS WILL
BRING HEAVY RAIN WITH HAIL AND STRONG WINDS TO 50 MPH.
THUNDERSTORMS WILL DIMINISH LATE THIS EVENING BUT A CHANCE OF
SHOWERS WILL CONTINUE OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED TO NUMEROUS AGAIN MONDAY AFTERNOON. AT THE COAST...THE
WIDESPREAD MIX OF IFR AND MVFR CEILINGS WILL BECOME ISOLATED
OVERNIGHT INTO MONDAY AS THE COASTAL AIR MASS BECOMES UNSTABLE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
DW
Hazardous weather outlook, May 31, 6:41 AM PST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
741 AM PDT SUN MAY 31 2009
CAZ080>085-ORZ025>031-010300-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
741 AM PDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
MUCH LIKE YESTERDAY...MOISTURE REMAINS WELL ABOVE NORMAL ACROSS THE REGION
TODAY. AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON...EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR THE SOUTHERN CASCADES
AND SISKIYOU MOUNTAINS THEN MEANDER NORTHWARD OVER THE ROGUE
VALLEY LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE ALSO EXPECTED OVER THE EAST SIDE.
RELATIVELY LIGHT SOUTHERLY WINDS ALOFT WILL CAUSE SLOW-MOVING
STORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. SOME OF THE STRONGER
STORMS WILL CONTAIN SMALL HAIL AND WIND GUSTS OF 40-50 MPH THROUGH
THIS EVENING. THE STORMS WILL DISSIPATE SHORTLY AFTER MIDNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOIST, UNSTABLE AIR WILL CONTINUE TO RIDE NORTHWARD INTO THE AREA
THIS COMING WEEK AS AN AREA OF LOW PRESSURE PINWHEELS TOWARD THE
CENTRAL COAST OF CALIFORNIA. THIS WILL KEEP THE THREAT FOR SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN CALIFORNIA AND SOUTHERN OREGON,
ESPECIALLY DURING THE AFTERNOONS AND EVENINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPILDE
In the hours before
Local storm report, May 31, 5:47 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
647 PM PDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 5 SE RUCH 42.18N 122.98W
05/31/2009 M0.50 INCH JACKSON OR TRAINED SPOTTER
&&
SVENLocal storm report, May 31, 7:00 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HEAVY RAIN 4 SW MEDFORD 42.30N 122.92W
05/31/2009 M0.55 INCH JACKSON OR TRAINED SPOTTER
FELL IN 20 MINUTES
&&
SVENLightning, Jackson
- When
- May 31, 7:00 PM PST to 9:00 PM PST
- Where
- Jackson County, 1.27 mi WSW of Voorhies to 0.49 mi ESE of Tolo
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.294, -122.853
A strong thunderstorm with frequent lightning caused structural damage...power outages...local urban flooding and one injury. A McDonald's employee was injured when lightning struck the restaurant while he was unloading the dishwasher. Full recovery was expected. A manufactured home was partially burned by a fire caused by a lightning strike. Several intersections in Medford and Central Point were flooding by heavy rain. More than 14,000 customers lost power at some point during the storm. All but 891 of those customers had power restored within two hours.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
- Damaging Winds in West Virginia, May 31, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162474.